Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A characteristic property of the sphere


Author: Giacomo Saban
Journal: Proc. Amer. Math. Soc. 86 (1982), 123-125
MSC: Primary 53A05; Secondary 53C45
DOI: https://doi.org/10.1090/S0002-9939-1982-0663880-X
MathSciNet review: 663880
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ S$ be any connected piece of surface in Euclidean three-space, of class $ {C^3}$ and $ {g_{ij}}$, $ {l_{ij}}$ be the coefficients of the first and second fundamental forms of $ S$. If these coefficients satisfy the system of differential equations obtained by interchanging the $ {g_{ij}}$ and $ {l_{ij}}$ having same indices in the Mainardi-Codazzi equations, $ S$ is part of a sphere. Furthermore, if two metrics on $ S$ satisfy a similar condition, they are proportional.


References [Enhancements On Off] (What's this?)

  • [1] R. Schneider, Closed convex hypersurfaces with second fundamental form of constant curvature, Proc. Amer. Math. Soc. 35 (1972), 230-233. MR 0307133 (46:6254)
  • [2] D. Koutroufiotis, Two characteristic properties of the sphere, Proc. Amer. Math. Soc. 44 (1974), 176-178. MR 0339025 (49:3788)
  • [3] U. Simon, Characterizations of the sphere by the curvature of the second fundamental form, Proc. Amer. Math. Soc. 55 (1976), 382-384. MR 0405301 (53:9095)
  • [4] T. Koufogiorgos and T. Hasanis, A characteristic property of the sphere, Proc. Amer. Math. Soc. 68 (1977), 303-305. MR 0487927 (58:7511)
  • [5] G. Stamou, Global characterizations of the sphere, Proc. Amer. Math. Soc. 68 (1977), 328-330. MR 0467620 (57:7476)
  • [6] K. Strubecker, Differentialgeometrie, III, Theorie der Flächenkrümmung, 2nd ed., de Gruyter, Berlin, 1969. MR 0239515 (39:872)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 53A05, 53C45

Retrieve articles in all journals with MSC: 53A05, 53C45


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1982-0663880-X
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society